Tennessee, 2023

Damaging Winds and High Wind in Tennessee, February 27, 2023

February 27, 2023 · NWS MRX · 7 events in 6 counties and zones

A line of storms moved across East Tennessee in the afternoon, with some portions of the line producing damaging winds. A strong pressure gradient also produced high winds, both ahead and behind the storms.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A line of storms moved across East Tennessee in the afternoon, with some portions of the line producing damaging winds. A strong pressure gradient also produced high winds, both ahead and behind the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 27, 3:28 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Feb 27, 3:28 PM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
328 PM EST Mon Feb 27 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Tuesday)
Issued at 313 PM EST Mon Feb 27 2023

Key Messages:

1. A line of showers will transition across the region over the next
few hours. In addition to gusty gradient winds, strongest showers
could result in locally enhanced gusts. Gusts of 40-50mph are
expected in the valley with 60-70mph in the highest elevations of
the GSMNP.

2. Warm and dry conditions Tuesday.

Discussion:

Scattered to numerous showers have spread into the region, with an
organizing line of showers entering the Cumberland Plateau. Gradient
winds have been increasing, primarily across the south and central
portions of the valley, with gusts reaching the 35-45 mph range.
Winds should continue to increase into the northeastern areas over
the next hour or two. SPC mesoanalysis suggest a few hundred J/kg
of MLCAPE(up to 500J/kg in southern portions of the area) is and
will be present as the stronger showers move through this
afternoon. With a 60-70kt LLJ in place alongside the CAPE, it
remains possible that the strongest showers could help translate
winds aloft to the surface. However, mid-level lapse rates look to
be minimizing this from being a widespread threat. Mid-level
lapse rates are generally around the 5.0-5.5C/km range.
Nonetheless, a few locally enhanced gusts will be possible with
the strongest showers - perhaps a few isolated reports of trees
down result from this. High Wind Warning for the higher elevations
of the GSMNP looks to remain on track, with Cove Mountain wind
tower showing 65mph at latest observation. The strongest LLJ
dynamics looks to move along the spine of the Appalachians now to
03Z. The rest of the wind products look to be in good shape so
have made no changes. There is a little bit of uncertainty as to
how quickly advisory criteria winds fall off as the line moves
through but do not have quite enough confidence to chop away at
advisory times.

A break from unsettled weather for Tuesday as subsidence associated
with high pressure clears out skies and brings dry conditions. We
will also see winds settle as surface low pressure lifts further
northeast. A little different from a typical weather system, we
don't see a shift to northwesterly winds. Westerly to southwesterly
flow will persist, and as such, so will above normal temperatures.

&&

.LONG TERM...
(Tuesday night through next Monday)
Issued at 313 PM EST Mon Feb 27 2023

Key Messages:

1. Rain is expected Wednesday afternoon to Thursday with potential
for locally heavy amounts due to repeated showers and a few storms.

2. A more dynamic system will affect the area on Friday with strong
winds likely in the mountains and an area-wide return of showers and
a few thunderstorms. Strong to severe storms are probable in the
southeastern U.S. on Friday with limited confidence in our area.

3. Drier and cooler conditions are expected for the weekend.

Tuesday Night through Thursday

At the start of the period, a quasi-zonal flow pattern will be in
place aloft with a west to east stationary front south of the
region. High pressure over the northeast and very limited moisture
will keep the region dry initially. By later in the day on
Wednesday, the upper jet will strengthen to the north of Ohio River
Valley, leading to increasing upper divergence and southerly flow
that will gradually pull moisture northward. This will lead to a
return of rain to the area.

By Thursday morning, the flow in the mid to upper levels will become
more uni-directional with the environment becoming more favorable
for rain as moisture is advected from the south. Based on the latest
model guidance, sources are still split as to how much instability
will be available during this timeframe. Overall, the low-level flow
will be fairly weak with the more favorable/veering portion of the
wind profile being above 850mb. These indications continue to
emphasize chances for at least isolated stronger storms. Also, the
overall pattern will emphasize potential of training convection
along and near the boundary. The latest GFS continues to suggest
areas of enhanced rainfall north of I-40 with the NAM being more
sporadic with lower totals due to more discrete convection. All of
the latest deterministic and ensemble sources also show a
concentration of 850mb moisture transport and 1.3 inch or higher
PWATs (near daily climo max) over our area with the freezing level
rising to above 700mb. This all continues to increase confidence in
flooding concerns due to potentially repeated, efficient rainfall.
Through the day on Thursday, the focus will transition towards a
closed low ejecting into the Southern Plains with cyclogenesis
taking place by Thursday night.

Friday through Sunday

Thursday night into Friday, the closed low will become increasingly
negatively tilted as it moves towards Arkansas, then north of the
Ohio River Valley. The expectation is for this to be a very dynamic
system with MSLP at the center of the surface low dropping to 980mb
or less with uncertainty remaining in the exact track. With a broad
warm sector, strong upper dynamics, and impressive LLJ, this system
will likely produce notable severe weather across at least some
portion of the southeastern U.S. with limited confidence on the
exact impacts locally. A lot of this will depend on how quickly the
system will occlude, i.e. the surface warm sector reaching our area.
The most recent GFS and ensemble mean have both trended further
north, suggesting greater potential for occlusion as it reaches the
area. The ECMWF, however, brings the warm sector well into the
region. Nonetheless, the impressive MSLP gradient and 850mb jet both
illustrate likelihood of a notable mountain wave event and gusty
winds across the region. This system is certainly something to watch
for additional rainfall and strong winds at a minimum with remaining
uncertainty for organized severe convection locally. Afterwards,
cooler air will funnel into the area with expanding high pressure
leading to a drier trend through the weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 1226 PM EST Mon Feb 27 2023

Downsloping has resulted in improvement to VFR conditions at TYS
and TRI. Chance of showers gradually increases over the next few
hours, with a line moving through the region roughly from 20Z to
00Z. Additionally, strong gusty winds are anticipated through the
afternoon and into the evening for TYS/CHA. Gusty winds will
persist longer into the overnight hours at TRI. Enhanced gusty
winds and reduced vis categories likely as the main line of
showers moves though. Improved flight conditions follow as wind
presence inhibits any fog development.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             50  74  51  77 /   0   0   0  20
Knoxville McGhee Tyson Airport, TN  48  69  49  76 /   0   0   0  20
Oak Ridge, TN                       47  70  48  74 /   0   0   0  10
Tri Cities Airport, TN              47  65  44  73 /  20   0   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until midnight EST tonight for Cherokee-Clay.

TN...Wind Advisory until midnight EST tonight for Anderson-Campbell-
     Claiborne-East Polk-Grainger-Hamblen-Hancock-Hawkins-
     Jefferson-Knox-Loudon-Morgan-North Sevier-Northwest Blount-
     Northwest Carter-Northwest Cocke-Northwest Greene-Northwest
     Monroe-Roane-Scott TN-Southeast Monroe-Sullivan-Union-
     Washington TN.

     Wind Advisory until 7 AM EST Tuesday for Johnson-Southeast
     Carter-Southeast Greene-Unicoi.

     High Wind Warning until midnight EST tonight for Blount Smoky
     Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains.

     Wind Advisory until 7 PM EST /6 PM CST/ this evening for Bledsoe-
     Bradley-Hamilton-Marion-McMinn-Meigs-Rhea-Sequatchie-West
     Polk.

VA...Wind Advisory until midnight EST tonight for Lee-Russell-Scott
     VA-Washington VA-Wise.

&&

SHORT TERM...KRS
LONG TERM....BW
AVIATION...KRS
Hazardous weather outlook, Feb 27, 3:23 PM EST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
323 PM EST Mon Feb 27 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-282030-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
323 PM EST Mon Feb 27 2023 /223 PM CST Mon Feb 27 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Gusty winds are expected across the entire area today. Gusts of 40
to 50 mph are expected in most locations, with gusts in excess of 60
mph at times in the Smoky Mountains. Locally higher wind gusts
are possible with showers that cross the area this afternoon.
Winds are expected to gradually diminish tonight. A Wind Advisory
and a High Wind Warning have been issued.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Widespread showers and a few thunderstorms will return to the area
Wednesday afternoon into Thursday. With abundant moisture,
saturated ground, and potential for repeated locally heavy
rainfall, isolated flooding is possible during this time.

On Friday, another system will affect the area, bringing
additional rainfall. Also, strong winds are increasingly likely,
especially in the Tennessee mountains and foothills. Confidence
remains limited on potential for strong to severe storms in the
area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time but may be needed
Wednesday afternoon through Friday.

In the hours before

Special weather statement, Feb 27, 3:18 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Morristown TN
318 PM EST Mon Feb 27 2023

TNZ081>084-098-099-272100-
Sequatchie TN-Rhea TN-Bledsoe TN-Marion TN-Hamilton TN-Meigs TN-
318 PM EST Mon Feb 27 2023

...A line of showers with strong winds will impact portions of
southwestern Rhea, Sequatchie, southwestern Bledsoe, west central
Meigs, northern Marion and northeastern Hamilton Counties through
400 PM EST/300 PM CST/...

At 317 PM EST/217 PM CST/, Doppler radar was tracking showers along
a line extending from 10 miles northwest of Dunlap to Gruetli-Laager
to Sewanee. Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dayton, Dunlap, Soddy-Daisy, Whitwell, Monteagle, Graysville,
Cartwright, Flat Top Mountain, North Chickamauga Creek Gorge and
Griffith Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3524 8585 3524 8582 3522 8577 3522 8574
      3524 8569 3529 8571 3532 8557 3536 8551
      3541 8549 3541 8551 3542 8551 3543 8554
      3547 8554 3553 8549 3559 8490 3536 8498
      3523 8520 3519 8586 3522 8587
TIME...MOT...LOC 2017Z 261DEG 44KT 3548 8552 3536 8563 3522 8593

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BW
Local storm report, Feb 27, 4:26 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
426 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     NON-TSTM WND GST 3 ESE WEARS VALLEY      35.70N 83.61W
02/27/2023  M67 MPH          SEVIER             TN   PARK/FOREST SRVC

            RECORDED AT COVE MOUNTAIN TOWER.

&&

The radar

The Knoxville radar (KMRX), 71 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 high wind. Local standard time, as filed.

High Wind, Northwest Blount

When
February 27, 4:47 PM EST
Where
Northwest Blount forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
ASOS
Coordinates
35.687, -83.925 (the zone’s center; the record gives no point)

An 87 mph gust was measured at McGee Tyson Airport.

Thunderstorm Wind, Monroe

When
February 27, 4:50 PM EST
Where
Monroe County, 1.97 mi S of Wood
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.551, -84.497

A barn was destroyed by thunderstorm winds at ECO Farm.

Thunderstorm Wind, Blount

When
February 27, 5:00 PM EST
Where
Blount County, 0.69 mi S of Alcoa
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.790, -83.980

Trees were blown down around Alcoa and Maryville.

Thunderstorm Wind, Sevier

When
February 27, 5:00 PM EST
Where
Sevier County, 1.32 mi WSW of Pitner
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.870, -83.770

Trees were blown down in the Seymour and Sevierville areas.

Thunderstorm Wind, Monroe

When
February 27, 5:15 PM EST
Where
Monroe County, Tellico Plains
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.370, -84.300

Trees were blown down around Tellico Plains and other eastern portions of the county.

Thunderstorm Wind, Polk

When
February 27, 5:22 PM EST
Where
Polk County, 1.13 mi E of Benton
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.180, -84.650

Trees were blown down in Benton.

High Wind, Sevier/Smoky Mountains

When
February 27, 7:00 PM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Park/Forest Service
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

A 79 mph gust was measured at Cove Mountain.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1074866, 1075052, 1074863, 1074864, 1074862, 1074860, 1074867.